Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 108, NWS Cleveland, OH

August 19, 2009Erie County, Huron County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 19, 2009, 8:04 PM EDT for Erie County, Huron County, Lorain County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 8:04 PM EDT (00:04 UTC)
Expired
Aug 19, 2009, 8:39 PM EDT
In force
35 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Erie County, OH, Huron County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 38 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 200004
SVRCLE
OHC043-077-093-200100-
/O.NEW.KCLE.SV.W.0108.090820T0004Z-090820T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
804 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO
  NORTHERN HURON COUNTY IN NORTH CENTRAL OHIO
  NORTHWESTERN LORAIN COUNTY IN NORTH CENTRAL OHIO

* UNTIL 900 PM EDT

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MILAN TO KIPTON...AND WERE MOVING NORTHEAST AT 20 MPH. PENNY
  SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  VERMILION...
  AMHERST...
  ELYRIA...
  LORAIN...
  AVON LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4152 8196 4118 8227 4123 8283 4145 8263
      4140 8252 4140 8247 4144 8237 4145 8224
      4149 8219 4153 8203
TIME...MOT...LOC 0004Z 215DEG 17KT 4130 8264 4127 8232

$$

LOMBARDY
2 follow-up statements
000 
WWUS51 KCLE 200021
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
821 PM EDT WED AUG 19 2009

OHC077-200031-
/O.CAN.KCLE.SV.W.0108.000000T0000Z-090820T0100Z/
HURON OH-
821 PM EDT WED AUG 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HURON COUNTY IS
CANCELLED...

LAT...LON 4152 8196 4128 8224 4129 8268 4145 8263
      4140 8252 4140 8247 4144 8237 4145 8224
      4149 8219 4153 8203
TIME...MOT...LOC 0021Z 224DEG 16KT 4137 8254 4136 8223

$$

OHC043-093-200100-
/O.CON.KCLE.SV.W.0108.000000T0000Z-090820T0100Z/
LORAIN OH-ERIE OH-
821 PM EDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EASTERN ERIE AND NORTHWESTERN LORAIN COUNTIES IN NORTH CENTRAL
OHIO...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HURON TO SOUTH AMHERST...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...AMHERST...
VERMILION...LORAIN...SHEFFIELD...SHEFFIELD LAKE AND AVON LAKE.

LAT...LON 4152 8196 4128 8224 4129 8268 4145 8263
      4140 8252 4140 8247 4144 8237 4145 8224
      4149 8219 4153 8203
TIME...MOT...LOC 0021Z 224DEG 16KT 4137 8254 4136 8223

$$

WILLARD
000 
WWUS51 KCLE 200039
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
839 PM EDT WED AUG 19 2009

OHC043-093-200049-
/O.CAN.KCLE.SV.W.0108.000000T0000Z-090820T0100Z/
LORAIN OH-ERIE OH-
839 PM EDT WED AUG 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE AND NORTHWESTERN
LORAIN COUNTIES IN NORTH CENTRAL OHIO IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4152 8196 4128 8224 4129 8268 4145 8263
      4140 8252 4140 8247 4144 8237 4145 8224
      4149 8219 4153 8203
TIME...MOT...LOC 0039Z 224DEG 16KT 4143 8246 4142 8215

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:46 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 19, 7:46 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT WED AUG 19 2009

.SYNOPSIS...
A COLD FRONT APPROACHING THE MISSISSIPPI RIVER WILL MOVE EAST ACROSS
OUR AREA EARLY FRIDAY. HIGH PRESSURE WILL SPREAD OVER THE REGION ON
THE WEEKEND THEN SHIFT INTO THE SOUTHEAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEE NEXT SECTION FOR UPDATE.

A WEAK FRONTAL BOUNDARY OVER THE SOUTHERN PART OF THE AREA WILL
SHIFT BACK NORTH OF LAKE ERIE TONIGHT. A MARGINALLY UNSTABLE AIRMASS
AND A LIMITED DEVELOPING LOW LEVEL JET MAY PROVIDE ENOUGH SUPPORT TO
PRODUCE SOME SCT SHRA/TSRA. LOWS NOT LIKELY TO DROP TOO MUCH DUE TO
ADDED CLOUDS AND DEVELOPING SOUTHERLY FLOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
UPDATED TO CLEAN UP WORDING FOR THURSDAY AT THE LAKE SHORE IN
NORTHEAST OHIO AND WENT WITH LIKELY POPS VERSUS ONLY CHANCE.

PREVIOUS DISCUSSION BELOW...

INCREASED MOISTURE AND HEATING LOOK TO SET THE STAGE FOR NUMEROUS
TSRA TO DEVELOP IN THE AFTERNOON. WIND SHEAR JUST SUFFICIENT FOR
STRONG TO SOME LOCALLY SEVERE STORMS...ESPECIALLY WEST THIRD TO HALF
OF THE AREA FOR LATE THU AFTERNOON INTO THU NIGHT.  ANOTHER
RELATIVELY DIFFUSE COLD FRONTS TO MOVE WEST TO EAST ACROSS CWA LATE
THU NIGHT THROUGH FRI MORNING HELPING TO KEEP NUMEROUS TSRA GOING.

QUESTION OF POPS IN THE WEST FRI AFTERNOON INTO EARLY EVENING AS
DIFFUSE NATURE OF THE FRONT MAY ALLOW ENOUGH MOISTURE TO HANG BACK
TO BE HELPED BY UPPER TROUGH DIGGING INTO THE AREA FOR SCT
CONVECTION TO BE POSSIBLE SO WILL NEED TO MAINTAIN A CHANCE POP FOR
THIS.

PRESENCE OF UPPER TROUGH AND GENERALLY CYCLONIC FLOW SHOULD WORK TO
ALLOW FOR SOME INSTABILITY SHRA/TSRA TO OCCUR ON SAT...ESPECIALLY
EAST THIRD.  TEMPS COOL TO ABOUT NORMAL FOR SAT. MODELS REMAIN ON
TRACK TO CONTINUE WITH SLIGHT CHANCE FOR SHRA IN THE SNOWBELT SAT
NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER THROUGH MOST OF
THE EXTENDED PERIOD.  THIS WILL KEEP DRY WEATHER OVER THE FORECAST
AREA THROUGH THE LATE WEEKEND/EARLY PART OF NEXT WEEK.  THE MODELS
ARE SLIGHTLY COOLER WITH THIS RUN IN TERMS OF TEMPS.  THIS IS
REFLECTED IN THE GUIDANCE.  I WILL TREND TEMPERATURES DOWN SLIGHTLY
TO REFLECT THE CHANGE IN THE MODELS.

MODELS INDICATE A BACK DOOR COLD FRONT LATE TUESDAY INTO WEDNESDAY.
AT THIS TIME IT APPEARS THAT MOST OF THE PCPN WILL REMAIN NORTH OF
LAKE ERIE BUT I WILL INTRODUCE A CHANCE LATE TUESDAY INTO WEDNESDAY
TO REFLECT THE TREND.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NON VFR CONDITIONS AT TIMES FOR THE TAF PERIOD. WATCHING SHOWERS
AND THUNDERSTORMS NEAR THE WARM FRONT AND THEN THE THUNDERSTORMS
OVER INDIANA. THE STORMS NEAR THE WARM FRONT ARE STRUGGLING MOVING
NORTH. THE ACTIVITY OVER INDIANA SHOULD WEAKEN AS IT MOVES INTO
THE TOLEDO AND FINDLAY AREAS AROUND 05Z. SOME MVFR CEILINGS AND
FOG OVERNIGHT. ON THE EDGE ABOUT HOW QUICKLY THE ACTIVITY WILL
START ON THURSDAY. IT SHOULD START BY EARLY AFTERNOON.

.OUTLOOK...NON VFR CONDITIONS LIKELY FRIDAY INTO SATURDAY WITH
CONVECTION AND PATCHY LATE NIGHT/MORNING FOG/HAZE.

&&

.MARINE...
WEAK HIGH PRESSURE SETTLING OVER THE LAKE AT THE MOMENT WITH LIGHT
NORTHEAST WINDS. THIS WILL CHANGE OVERNIGHT AS A WARM FRONT LIFTS
NORTHWARD ACROSS THE LAKE AND INTO CANADA. SOUTHWESTERLY WINDS WILL
PREVAIL ON THE LAKE THURSDAY AND FRIDAY BEFORE A COLD FRONT SWEEPS
ACROSS THE LAKE FRIDAY NIGHT. HIGHEST WINDS/WAVES WILL BE ACROSS THE
OPEN WATERS BUT THE NEARSHORE WATERS MAY GET CLOSE TO SMALL CRAFT
CRITERIA THURSDAY AFTERNOON AND FRIDAY. MAY END UP NEEDING
ADVISORIES BUT TOO EARLY AT THIS POINT. BEHIND THE FRONT WINDS WILL
QUICKLY TURN TO THE NORTH AND I WOULD EXPECT SMALL CRAFT CONDITIONS
TO PERSIST THROUGH THE DAY SATURDAY. HIGH PRESSURE AND WEAK WINDS
WILL PREVAIL BOTH SUNDAY AND MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...LOMBARDY
SHORT TERM...ADAMS
LONG TERM...GARNET
AVIATION...KIELTYKA
MARINE...LEINS
Hazardous weather outlook, Aug 19, 4:59 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
459 PM EDT WED AUG 19 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-202100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
459 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO THURSDAY AND THURSDAY NIGHT AHEAD OF A COLD FRONT FROM THE
MIDWEST. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FRIDAY AND FRIDAY NIGHT FOR EXTREME NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE STRONG
DAMAGING WIND GUSTS THURSDAY AND FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:10 PM EDTSpecial Marine WarningCLE85 min
Aug 19, 9:51 PM EDTFlash Flood WarningCLEMarion, Morrow4 hr
Aug 20, 9:16 AM EDTSmall Craft AdvisoryCLE36 hr
Aug 20, 2:31 PM EDTSpecial Marine WarningCLE89 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningCLEWyandot26 min
Aug 20, 3:05 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca55 min
Aug 20, 3:18 PM EDTSpecial Marine WarningCLE87 min
Aug 20, 3:35 PM EDTSevere Thunderstorm WarningCLECrawford40 min
Aug 20, 3:40 PM EDTSpecial Marine WarningCLE2 hr
Aug 20, 4:09 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow51 min
Aug 20, 4:16 PM EDTSevere Thunderstorm WarningCLEHuron, Richland44 min
Aug 20, 4:21 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Aug 20, 4:33 PM EDTSevere Thunderstorm WarningCLEAshland, Richland57 min
Aug 20, 4:35 PM EDTSevere Thunderstorm WarningCLELorain25 min
Aug 20, 4:38 PM EDTTornado WarningCLELorain18 min
Aug 20, 4:46 PM EDTSpecial Marine WarningCLE29 min
Aug 20, 4:46 PM EDTSevere Thunderstorm WarningCLELorain44 min
Aug 20, 5:06 PM EDTSevere Thunderstorm WarningCLEKnox54 min
Aug 20, 5:14 PM EDTSevere Thunderstorm WarningCLEMedina61 min
Aug 20, 5:38 PM EDTSpecial Marine WarningCLE112 min
Aug 20, 5:42 PM EDTSevere Thunderstorm WarningCLEWayne48 min
Aug 20, 5:47 PM EDTSevere Thunderstorm WarningCLESummit43 min
Aug 20, 5:52 PM EDTSevere Thunderstorm WarningCLECuyahoga38 min
Aug 20, 6:00 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake, Portage60 min
Aug 20, 6:29 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull61 min
Aug 20, 6:43 PM EDTTornado WarningCLEPortage30 min
Aug 20, 6:56 PM EDTTornado WarningCLEStark29 min
Aug 20, 7:23 PM EDTAreal Flood AdvisoryCLEAshtabula, Mahoning, Trumbull3 hr
Aug 20, 7:26 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Aug 20, 7:29 PM EDTSpecial Marine WarningCLE91 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.